Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Heavy and lengthy periods with dark brleeding, light random cramping after starting Microgestin. Cause?

Mar 2016
User rating for this question
Very Good
Answered by

Practicing since : 2011
Answered : 4045 Questions
Hi! I recently started taking Microgestin (as directed at the end of my last period). I'm still taking the hormonal pills, but got my period. It started as a normal period, but now I've had it for two weeks; the second week has been mostly dark colored bleeding with some normal red bleeding and random light cramping, Should I go back to my doctor? It seems whenever I take birth control my periods spin out of whack. Whenever I stop taking it, my periods go back to normal.
Posted Tue, 21 May 2013 in Women's Health
Answered by Dr. S Patra 51 minutes later

Thanks for writing to us. I am trying to solve your problem.

It seems to me that your period for more than 2 weeks occurs mostly due to hormonal imbalance, caused by taking the birth control pill. You may need to change the pill or can use other contraceptive methods after consultation with your doctor.

Other reasons for prolonged bleeding are uterine fibroid or polyp,incomplete abortion, pelvic endometriosis, adenomyosis etc.

Pelvic examination along with some relevant investigations like pelvic ultrasound scan, thyroid profile, endometrial biopsy following D & C etc are needed to pin point the diagnosis.

Proper treatment depends on underlying causative factor. Therefore, I suggest you to consult with gynecologist regarding this and take suggestive measures according to test reports.

Do the following things:

1) Take healthy diet and drink more water/ juice, eat fresh fruits/ vegetables.
2) Take iron & vitamin supplements with diet. Try to avoid stress/ anxiety.
3) Maintain genital hygiene & take sound sleep with complete relaxation.
4) Take some anti-spasmodic medication (like drotaverine) and some hemostatic agents (like tranexamic acid) to alleviate presenting symptoms.

Hope I have answered your query. If you have any further questions I will be happy to help.

Wish your good health in future.

Dr Soumen
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor